GloucesterTimes.com, Gloucester, MA

Breaking News

Lifestyle

November 25, 2010

Take Darvon or Darvocet? Talk to your doctor soon

Recently, the U.S. Food and Drug Administration (FDA) informed the public that Xanodyne Pharmaceuticals, makers of the pain medications Darvon (propoxyphene) and Darvocet (propoxyphene combined with acetaminophen), has agreed to withdraw those medications from the market at the FDA's request.

The FDA is advising medical professionals to stop prescribing the medications, which are opiates used to treat mild to moderate pain, and suggest that patients contact those providers to discuss switching to another pain management therapy.

From 1978 to the present, the FDA had received two requests to remove propoxyphene from the market, but until recently had concluded that the benefits of the medication outweighed the risk. Newer studies have shown that the drug can cause dangerous abnormal heart rhythms. According to a report on Fox News, Britain limited the use of propoxyphene several years ago due to accidental overdoses and suicides.

In 2009, there was a recommendation to strengthen the warnings about the medication to reflect the risk for overdose. Since that time, the drug has carried a so-called "black box warning" as follows: "Propoxyphene should be used with extreme caution, if at all, in patients who have a history of substance/drug/alcohol abuse, depression with suicidal tendency, or who already take medications that cause drowsiness (e.g., antidepressants, muscle relaxants, pain relievers, sedatives, tranquilizers). Fatalities have occurred in such patients when propoxyphene was misused." Additionally, because of its potential side effects, propoxyphene medications have been on the National Committee for Quality Assurance's list of high risk medications for use in the elderly (http://www.ncqa.org/Portals/0/Newsroom/SOHC/Drugs_Avoided_Elderly.pdf).

Recent studies show that the drug can cause significant changes to the electrical activity of the heart, even at recommended doses, which prompted the FDA to take action. Long-time users of this medication are being informed that the effect of the drug is not cumulative, so once they stop taking it the risk goes away, according to Dr. Gerald Dal Pan, M.D., M.H.S., of the Office of Surveillance and Epidemiology, Center for Drug Evaluation and Research.

Text Only | Photo Reprints
Lifestyle

Your news, your way
Pictures of the Week
Comments Tracker
AP Entertainment Videos
Tatum Says Filming 'Foxcatcher' Was 'tortuous' Was That Harry Potter at Comic-Con? Fox Dons 'Bondage Strap' Skirt at Comic-Con Cumberbatch Brings 'Penguins' to Comic-Con 'Modern Family' Star on Gay Athletes Coming Out The Rock Brings Star Power to Premiere Uzo Aduba Says Emmy Nod Is 'Crazy' EPA Gets Hip With Kardashian Tweet Bush: Don't Worry, Sugarland Isn't Breaking Up Mirren Not Thrilled to Play 'The Queen' on B'way The Rock Finds His Inner 'Hercules' ShowBiz Minute: Hoffman, Oberst, Box Office Shawn Mendes Jumps From Vine to the Music Charts Cook Shifts Gears in 'Planes: Fire and Rescue' ShowBiz Minute: Stritch, Marvel, Beyonce ShowBiz Minute: Cole, JWoww, Box Office ShowBiz Minute: Garner, Backstreet, George 'Weird Al' Is Wowed by Album's Success Legendary Actor James Garner Dies 'Pageant' Star Nick Cearley on Show, Skivvies